Georgia, 2013Hail in Georgia, March 31, 2013
March 31, 2013 · NWS FFC · 3 events in 3 counties and zones
A shortwave moved across the Ohio and Tennessee Valleys on the 31st, and with weak to moderate instability in place across central Georgia, several thunderstorms developed. A couple of these thunderstorms reached severe levels with large hail reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $129,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave moved across the Ohio and Tennessee Valleys on the 31st, and with weak to moderate instability in place across central Georgia, several thunderstorms developed. A couple of these thunderstorms reached severe levels with large hail reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 31, 2:29 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Mar 31, 2:29 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
329 PM EDT SUN MAR 31 2013
.SHORT TERM /TONIGHT THROUGH TUESDAY/...
SCATTERED SHOWERS WILL BECOME MORE WIDESPREAD THIS EVENING AS THE
COLD FRONT MOVES INTO THE TENNESSEE VALLEY. THE ATMOSPHERE AHEAD OF
THE FRONT IS TROPICAL IN NATURE AND THE SMALL SHOWERS ARE PUTTING
OUT SOME HEAVY RAINFALL. THERE WILL ALSO BE ISOLATED TO SCATTERED
THUNDER MIXED IN WITH THE SHOWERS. THE PRECIP WILL END FROM THE
NORTHWEST LATE TONIGHT WITH MOST AREAS BECOMING PARTLY SUNNY BY LATE
MORNING ON MONDAY. GUIDANCE TEMPS LOOK REASONABLE AND HAVE MADE ONLY
MINOR CHANGES TO TEMPS FOR TONIGHT AND MONDAY.
/17
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THE LATEST 12Z ECMWF AND GFS MODEL RUNS ARE NOW IN MUCH BETTER
AGREEMENT WITH RESPECT TO OVERALL POSITION AND TIMING OF OUR LOW
PRESSURE SYSTEM TOWARD END WEEK. BOTH MODELS NOW TRACK THE SURFACE
LOW OVER MAINLY SOUTH GA THURSDAY NIGHT... WITH MOST OF THE FORECAST
AREA REMAINING IN A COOLER NORTHEAST WEDGE FLOW AT THE SURFACE...
RESULTING IN MORE OF A STABLE OVERRUNNING RAIN EVENT FOR THURSDAY
AND THURSDAY NIGHT. HOWEVER... APPEARS THAT PARTS OF CENTRAL GA COULD
GET IN THE WARM SECTOR THURSDAY EVENING AND OVERNIGHT... WHICH WOULD
SUPPORT MORE SURFACE BASED CONVECTION IN THAT AREA. WITH MUCH UNCERTAINTY
ON THE PROGRESSION OF THE WARM FRONT NORTHWARD INTO CENTRAL GEORGIA...
ALL INTEREST ARE ADVISED TO MONITOR LATER FORECAST CLOSELY FOR POTENTIAL
SEVERE WEATHER RISK DEVELOPING ALONG AND SOUTH OF THE WARM FRONT ON
THURSDAY AND THURSDAY NIGHT. AT THIS TIME... IT APPEARS THIS EVENT
COULD BE MORE OF A HEAVY RAIN EVENT... WHERE 1 TO 3 INCHES OF RAIN
LOOKS POSSIBLE OVER THE FORECAST AREA FROM EARLY THURSDAY THROUGH EARLY
FRIDAY... WITH THE GREATER AMOUNTS EXPECTED OVER CENTRAL GA WHERE THE
HEAVIER...MORE UNSTABLE CONVECTION APPEARS MORE LIKELY TO OCCUR AT
THIS TIME. EXPECT TO CLEAR OUT ON FRIDAY WITH HIGH PRESSURE AND
DRIER CONDITIONS ON TAP FOR THE WEEKEND. /39
PREVIOUS LONG TERM ... /MONDAY NIGHT THROUGH SATURDAY/
/ISSUED AT 415 AM EDT SUN MAR 31 2013/
MAIN RAIN EVENT WILL ENCOMPASS THE SECOND HALF OF THE WEEK.
GFS/EUROPEAN SIMILAR WITH BRINGING RAIN TO THE AREA POSSIBLY AS
EARLY AS TUESDAY NIGHT/WEDNESDAY BUT MORE SO WEDNESDAY NIGHT INTO
FRIDAY. A WARM FRONT DEVELOPS ALONG THE GULF COAST WITH
OVERRUNNING MOIST FLOW SETTING UP. THE MAIN DIFFERENCE BETWEEN THE
GFS AND EUROPEAN IS THE EUROPEAN BRINGS SURFACE LOW PRESSURE
ACROSS CENTRAL TO S GA THURSDAY NIGHT AND FRIDAY WHILE THE GFS
TAKES THE SURFACE LOW ACROSS N FL. GFS BRINGS ONLY MINIMAL MUCAPE
INTO CENTRAL GA THURSDAY/THURSDAY NIGHT. IF THE EUROPEAN SURFACE
SOLUTION COMES TO PASS THE CHANCES FOR THUNDERSTORMS WOULD BE
GREATER WITH THE WARM FRONT POSSIBLY GETTING INTO CENTRAL GA WITH
A LOW END THREAT FOR SEVERE WEATHER. EITHER WAY A GOOD RAIN EVENT
WITH 1 TO 2 INCHES ACROSS CENTRAL GA. THE UPPER TROUGH MOVES TO
THE AREA FRIDAY WITH THE GFS A LITTLE FASTER WITH THE TROUGH AND
MOISTURE EXITING THAN THE EUROPEAN. A DAMPENING SHORT WAVE RIDGE
AND SURFACE HIGH PRESSURE MOVE TO THE AREA SATURDAY WITH DRY
CONDITIONS EXPECTED AND THIS LOOKS TO CONTINUE FOR SUNDAY.
BDL
&&
.AVIATION...
18Z UPDATE...
/ISSUED AT 135 PM EDT SUN MAR 31 2013/
SCATTERED SHOWERS REMAINING FROM THIS MORNINGS CONVECTION OVER
ALABAMA WILL CONTINUE ACROSS THE FORECAST AREA THIS AFTERNOON. AS
SURFACE HEATING INCREASES LATE THIS AFTERNOON...ISOLATED TSRA WILL
DEVELOP. THE NEXT SHORT WAVE WILL MOVE INTO THE AREA THIS EVENING
BRINGING SHOWERS AND SCATTERED THUNDERSTORMS. PRECIP WILL END FROM
THE NORTH AFTER MIDNIGHT. PLENTY OF LOW LEVEL MOISTURE TONIGHT
WILL KEEP CIGS BELOW 1000 FT MOST AREAS. CIGS WILL RISE TO VFR BY
18Z MON ALL AREAS AND REMAIN VFR THROUGH MONDAY AFTERNOON.
SOUTHWEST WINDS WILL BECOME LIGHT THIS EVENING...THEN NORTHWEST
AFTER FROPA LATE TONIGHT. WIND SPEEDS WILL INCREASE MONDAY MORNING
WITH GUSTS TO 15 TO 20KTS MONDAY AFTERNOON.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ALL ELEMENTS.
17
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 51 75 46 65 / 90 10 10 10
ATLANTA 54 71 50 62 / 90 10 10 10
BLAIRSVILLE 48 67 39 60 / 90 10 20 10
CARTERSVILLE 50 72 43 60 / 90 10 10 10
COLUMBUS 59 77 52 75 / 90 30 5 10
GAINESVILLE 50 72 47 60 / 90 10 10 10
MACON 57 77 48 73 / 90 30 5 10
ROME 49 72 43 60 / 90 10 20 10
PEACHTREE CITY 52 73 45 66 / 90 10 5 10
VIDALIA 61 76 53 77 / 70 60 10 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...17
LONG TERM....39
AVIATION...17
Hazardous weather outlook, Mar 31, 4:30 AM EST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT SUN MAR 31 2013
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
530 AM EDT SUN MAR 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE OVER NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND TONIGHT.
.DISCUSSION...
ANOTHER UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA TODAY.
SOME INSTABILITY WILL BE ASSOCIATED WITH THE DISTURBANCE ALLOWING
FOR THE POTENTIAL OF ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY
DURING THE AFTERNOON AND EVENING BUT POTENTIAL COULD LINGER ACROSS
CENTRAL GEORGIA LATE TONIGHT. THE MAIN THREATS WILL BE FREQUENT
LIGHTNING...HEAVY RAIN AND POSSIBLY GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF
CENTRAL GEORGIA ON MONDAY. NO SEVERE WEATHER IS EXPECTED.
A MODERATE TO POSSIBLY HEAVY RAIN EVENT IS EXPECTED TO DEVELOP
ACROSS PORTIONS OF CENTRAL GEORGIA IN THE WEDNESDAY TO FRIDAY TIME
FRAME. 1 TO 3 INCHES OF RAIN WILL BE POSSIBLE MAINLY WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT ACROSS THE ENTIRE AREA WITH SOME CHANCES FOR
THUNDERSTORMS OVER MAINLY CENTRAL GEORGIA. THE GREATEST RAIN AMOUNTS
CAN BE EXPECTED OVER PORTIONS OF CENTRAL GEORGIA. THERE IS GREAT
UNCERTAINTY BUT IF A WARM FRONT CAN MAKE IT INTO CENTRAL GEORGIA
THURSDAY NIGHT...THERE COULD BE A RISK OF SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Mar 31, 4:13 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
513 PM EDT SUN MAR 31 2013
GAZ106-312200-
513 PM EDT SUN MAR 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN CRISP COUNTY UNTIL 600 PM EDT...
AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM WEST OF FORT EARLY THROUGH SOUTHEAST OF ARABI...
MOVING EAST NORTHEAST AT 30 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS PORTIONS OF CRISP COUNTY THROUGH 600 PM EDT. SOME LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE FORT EARLY...THE GEORGIA
VETERANS MEMORIAL STATE PARK...ARABI...RAINES...WENONA...HATLEY...
CORDELE...EAST CRISP AND TREMONT. HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.
SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
&&
LAT...LON 3183 8388 3185 8395 3190 8394 3192 8392
3193 8392 3203 8396 3203 8361 3181 8361
3180 8362 3180 8380
TIME...MOT...LOC 2112Z 251DEG 26KT 3185 8411 3177 8389
3170 8361Special weather statement, Mar 31, 4:31 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
531 PM EDT SUN MAR 31 2013
GAZ108-312200-
531 PM EDT SUN MAR 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN WILCOX COUNTY UNTIL 600 PM EDT...
AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM WEST OF DOUBLE RUN TO SOUTH OF OWENSBORO...MOVING
NORTHEAST AT 30 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS PORTIONS OF WILCOX COUNTY THROUGH 600 PM EDT. SOME LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE DOUBLE RUN...SEVILLE...
OWENSBORO...PITTS...ANTIOCH CHURCH...BROWNING...ROCHELLE AND
ABBEVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
&&
LAT...LON 3185 8361 3202 8361 3206 8330 3201 8330
3200 8328 3199 8329 3197 8328 3195 8324
3189 8320 3188 8318 3185 8318 3184 8321
TIME...MOT...LOC 2131Z 245DEG 27KT 3187 8367 3186 8354
3179 8342Special weather statement, Mar 31, 4:35 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT SUN MAR 31 2013
GAZ102-103-312215-
535 PM EDT SUN MAR 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN WEBSTER AND STEWART COUNTIES UNTIL 615 PM EDT...
AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM SOUTHWEST OF TROUTMAN...MOVING NORTHEAST AT 30
MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS PORTIONS OF WEBSTER AND STEWART COUNTIES THROUGH 615 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE TROUTMAN...
KIMBROUGH...WESTON...LEVERETTS...CENTERPOINT...PRESTON AND DUMAS.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
&&
LAT...LON 3192 8468 3192 8485 3192 8486 3213 8452
3213 8443 3204 8443 3199 8445 3193 8444
3191 8446 3191 8459
TIME...MOT...LOC 2134Z 238DEG 28KT 3188 8474Hail, Crisp
- When
- March 31, 4:37 PM EST to 4:47 PM EST
- Where
- Crisp County, 1.5 mi NNW of Wenona to 0.91 mi NW of McKenzie
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.920, -83.780
The Crisp County Emergency Manager reported large hail associated with a thunderstorm that moved across the county. Dime to penny sized hail was reported just south of Cordele, with the hail increasing in size to quarters as the storm moved east toward the south side of the town of East Crisp.
Hail, Sumter
- When
- March 31, 5:43 PM EST to 5:47 PM EST
- Where
- Sumter County, 0.58 mi W of Andersonville
- Measured
- 1.75 in hail
- Property damage
- $129,000
- Reported by
- Public
- Coordinates
- 32.200, -84.140
The public reported hail up to the size of golf balls at Patsy's Hot Dogs and Cool Cones near Andersonville.
Hail, Emanuel
- When
- March 31, 6:02 PM EST to 6:07 PM EST
- Where
- Emanuel County, Garfield
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.650, -82.100
The public reported hail up to the size of pennies near Garfield.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Virginia, March 31, 20133 deaths · 25 injured · $500,000 · 1 event
- Hail in Texas, March 31, 20131 injured · $6.6 million · 4.25 in hail · 10 events
- Hail and Damaging Winds in Louisiana, March 31, 2013$485,000 · 1 in hail · 25 events
- Hail and Damaging Winds in Texas, March 31, 2013$70,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Texas, March 31, 2013$65,000 · 1.75 in hail · 23 events
- Hail in Texas, March 31, 20132.75 in hail · 33 events
- Damaging Winds in Louisiana, March 31, 2013$35,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, March 31, 2013$31,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Louisiana, March 31, 2013$22,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Louisiana, March 31, 2013$14,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Georgia, March 31, 2013$13,000 · 55 kt wind · 5 events
- Hail and Damaging Winds in Texas, March 31, 2013$5,000 · 1.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439249, 439250, 439251.